Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 104, NWS Twin Cities, MN

July 25, 2018Brown County, Redwood County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 25, 2018, 4:02 PM CDT for Brown County, Redwood County, Minnesota. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 4:02 PM CDT (21:02 UTC)
Expired
Jul 25, 2018, 4:30 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Brown County, MN, Redwood County, MN

The radar

The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:21 PM CDTHAIL 11 Sse Sanborn, MNMOSTLY DIMES WITH A FEW UP TO QUARTER SIZE. HEAVY RAIN ALSO. TIME ESTIMATED FROM RADAR.
Jul 25, 4:25 PM CDTHAIL 16 W Comfrey, MNHAIL WAS QUITE JAGGED, NOT ROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS53 KMPX 252102
SVRMPX
MNC015-127-252130-
/O.NEW.KMPX.SV.W.0104.180725T2102Z-180725T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
402 PM CDT WED JUL 25 2018

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  South central Redwood County in southwestern Minnesota...
  Southwestern Brown County in south central Minnesota...

* Until 430 PM CDT.

* At 402 PM CDT, a severe thunderstorm was located near Sanborn, or
  21 miles south of Redwood Falls, moving southeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lamberton, Comfrey, Sanborn and Wanda. 

This includes the following highways...
 U.S. Highway 14 between mile markers 58 and 73.
 U.S. Highway 71 between mile markers 52 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4420 9510 4420 9530 4423 9532 4435 9520
      4413 9482 4411 9487 4411 9509
TIME...MOT...LOC 2102Z 307DEG 31KT 4424 9519 

HAIL...1.50IN
WIND...60MPH
 
$$

ETA
1 follow-up statement
654 
WWUS53 KMPX 252119
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
419 PM CDT WED JUL 25 2018

MNC127-252129-
/O.CAN.KMPX.SV.W.0104.000000T0000Z-180725T2130Z/
Redwood MN-
419 PM CDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL REDWOOD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Minnesota.

LAT...LON 4420 9510 4423 9503 4411 9486 4411 9509
TIME...MOT...LOC 2119Z 307DEG 31KT 4415 9503 

$$

MNC015-252130-
/O.CON.KMPX.SV.W.0104.000000T0000Z-180725T2130Z/
Brown MN-
419 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN BROWN COUNTY...

At 419 PM CDT, a severe thunderstorm was located near Springfield, or
19 miles north of Windom, moving southeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Comfrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4420 9510 4423 9503 4411 9486 4411 9509
TIME...MOT...LOC 2119Z 307DEG 31KT 4415 9503 

HAIL...1.50IN
WIND...60MPH
 
$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:39 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 25, 2:39 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
239 PM CDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 237 PM CDT Wed Jul 25 2018

As of early this afternoon, a cold front stretched southwest to
northeast across western MN, already having moved through Alexandria
and quickly approaching the St. Cloud area as it moves southeast.
Some clearing today has helped steepen low level lapse rates and
latest RAP analysis and forecast indicates 1,000-2,000 j/Kg of CAPE
along and south of the front through the afternoon.  A few very
spotty cells are beginning to break out across southern and central
MN in the warm sector where temperatures are in the mid to upper 70s
with dew points in the mid 60s.

Expecting additional thunderstorm development through the afternoon,
but an analysis of model soundings indicate a long skinny-CAPE setup
with mainly speed shear, but a lack of directional shear. The slight
risk area clipping far eastern MN and western WI still looks to be
our best bet to get strong storms as the afternoon wears on with
more time to destabilize in the warm sector.  The skinny CAPE and
unidirectional deep shear environment will produce scattered
thunderstorms along the front through the afternoon, but most storms
should be sub-severe.  A few strong storms would pose a risk of
damaging winds, and possibly large hail.

The front will clear the area from west to east, with clearing skies
likely tonight behind the front.  Cold air advection will ensue for
Thursday, with a stratocu deck expected to drop in from the north as
we remain in deep cyclonically curved flow on the west side of the
deep upper trough.  Highs tomorrow will be held in the upper 60s to
low 70s with northwest winds of 10-20 MPH.

.LONG TERM...(Thursday night through Wednesday)
Issued at 237 PM CDT Wed Jul 25 2018

Quiet & pleasant to start of the long term period with a broad area
of high pressure across the northern plains & northwest flow aloft
keeping our temperatures a few degrees below normal & skies, for the
most part, sunny. Can't rule out some precip chances Saturday &
Sunday as the jet aloft pivots over the area & cooling temperatures
aloft allows for some diurnally-driven scattered showers &
thunderstorms. Chances look a little better on Sunday afternoon
compared to Saturday as a bit more of an organized vorticity maxima
passes over the area. Regardless, expect most areas to stay dry for
most of the the weekend given the scattered coverage so expect a
cooler & partly sunny weekend, but be prepared for a passing shower
or two.

Beyond the weekend, we remain under the deep upper-level trough over
the Great lakes with 500 mb heights on the order of 2 standard
deviations below the mean for late July/early August. A few
perturbations aloft will continue to pass overhead & potentially kick
off a few scattered showers & thunderstorms each afternoon but
otherwise things are expected to stay dry. Temperatures slowly
rebound back into the mid-80s by Wednesday as the ridge over the
southwest begins to build back into the upper Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 109 PM CDT Wed Jul 25 2018

Mainly VFR this afternoon, but scattered showers and thunderstorms
are still possible along an approaching cold front. The front is
just moving through the Alexandria area, and winds there have
turned northwesterly where they will stay for the remainder of the
forecast period. The front will continue slowly southeast with
scattered showers and storms, and winds will turn northwesterly
behind the front as it moves through. Skies will be mostly clear
after the front has passed, but deep cyclonic flow with the trough
coming in behind the front will lead to an MVFR stratocu deck
coming in from the north tomorrow morning.

KMSP...Thunderstorm coverage along the front is expected to be
isolated to scattered, so kept any mention out of the TAF for now
due to better chances of being dry this afternoon.

/OUTLOOK FOR KMSP/
Thursday...VFR. Northwest wind 5 to 15 kt.
Thursday night...VFR. Northwest wind 5 kt or less.
Friday...VFR. Northwest wind around 5 kt.
Friday night...VFR. Variable wind less than 5 kt.
Saturday...VFR. Variable wind 5 kt or less.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...ETA
AVIATION...SPD
Hazardous weather outlook, Jul 25, 1:23 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
123 PM CDT Wed Jul 25 2018

MNZ043>045-049>053-056>070-073>078-082>085-091>093-WIZ014>016-
023>028-261830-
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-
Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
123 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected across the area this
afternoon. A few storms could be strong or severe with large hail
and damaging winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Sunday and Monday afternoons.
The risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041-042-047-048-054-055-261830-
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-
123 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of central
Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Sunday and Monday afternoons.
The risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 25, 2:55 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
255 PM CDT WED JUL 25 2018

MNZ091-252030-
Martin-
255 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARTIN COUNTY...

At 255 PM CDT, a strong thunderstorm was located near Sherburn, or 12
miles northeast of Jackson In Jackson County, moving east at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Fairmont, Sherburn, Trimont, Welcome, Fairmont Airport, Wilbert and
Foxlake.

This includes Interstate 90 between mile markers 82 and 104.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4364 9485 4378 9486 4371 9438 4352 9449
TIME...MOT...LOC 1955Z 282DEG 37KT 4371 9478

ETA
Special weather statement, Jul 25, 3:40 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
340 PM CDT WED JUL 25 2018

MNZ073-252115-
Redwood-
340 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN REDWOOD COUNTY...

At 340 PM CDT, a strong thunderstorm was located near Lucan, or 18
miles east of Marshall, moving southeast at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lamberton, Sanborn, Lucan, Revere and Wanda.

This includes the following highways...
 U.S. Highway 14 between mile markers 55 and 68.
 U.S. Highway 71 between mile markers 52 and 58.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4436 9558 4443 9544 4428 9506 4428 9511
      4420 9511 4419 9534
TIME...MOT...LOC 2040Z 304DEG 33KT 4435 9544

ETA
Special weather statement, Jul 25, 3:59 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
359 PM CDT WED JUL 25 2018

MNZ083-084-092-093-252130-
Waseca-Blue Earth-Freeborn-Faribault-
359 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN...
NORTHEASTERN FARIBAULT...SOUTHEASTERN BLUE EARTH AND SOUTHWESTERN
WASECA COUNTIES...

At 359 PM CDT, a strong thunderstorm was located over Easton, or 26
miles south of Mankato, moving east at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Wells, Minnesota Lake, Alden, Freeborn, Easton, Delavan, Brush Creek,
Matawan and Baroda.

This includes Interstate 90 between mile markers 143 and 147.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4368 9401 4387 9402 4391 9351 4366 9355
TIME...MOT...LOC 2059Z 268DEG 38KT 4379 9393

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:38 AM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Swift37 min
Jul 25, 2:55 PM CDTSpecial Weather StatementMPXMartin35 min
Jul 25, 3:31 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin29 min
Jul 25, 3:40 PM CDTSpecial Weather StatementMPXRedwood35 min
Jul 25, 3:59 PM CDTSpecial Weather StatementMPXFaribault31 min
Jul 25, 4:27 PM CDTSevere Thunderstorm WarningMPXWatonwan48 min
Jul 25, 4:28 PM CDTSpecial Weather StatementMPXAnoka32 min
Jul 25, 5:02 PM CDTSpecial Weather StatementMPXMartin28 min
Jul 25, 5:12 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin33 min
Jul 25, 5:34 PM CDTSevere Thunderstorm WarningMPXFaribault32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.